Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 10, 2001, 5:07 PM EDT for Presque Isle County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2001, 5:07 PM EDT (21:07 UTC)
- Expired
- Sep 10, 2001, 5:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 88 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
079 WUUS53 KAPX 102110 RRA SVRAPN MIC141-102130- BULLETIN - EAS ACTIVATION REQUESTED...RETRANSMITTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 507 PM EDT MON SEP 10 2001 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRESQUE ISLE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 530 PM EDT * AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF ONAWAY TO 14 MILES NORTH OF ALPENA...MOVING EAST AT 40 MPH. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:42 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 10, 3:42 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 342 PM EDT MON SEP 10 2001 LATEST SURFACE ANALYSIS SHOWED STRONG LOW PRESSURE NEAR JAMES BAY...WITH A SECONDARY TROF/COLD FRONT EXTENDING SOUTHWEST ACROSS EASTERN UPPER INTO NORTHWEST ILLINOIS. MAIN CONCERN THIS PACKAGE REVOLVES AROUND REMAINING SHOWERS/STORMS UNTIL TROF PASSES THROUGH FORECAST AREA THIS EVENING. OTHER CONCERN REVOLVES AROUND SHOWER AND THUNDERSTORM CHANCES TUESDAY NIGHT INTO WEDNESDAY WITH THE APPROACH OF THE NEXT SYSTEM. 12Z MODELS IN GOOD AGREEMENT OVERALL...WITH DECENT RUN-TO-RUN CONSISTENCY. THE TREND HAS BEEN TO BE A BIT SLOWER/STRONGER WITH THE DYNAMICS WITH THE NEXT SYSTEM. THIS IS RESULTING IN THE ISENTROPIC ASCENT AHEAD OF THE SYSTEM BEING STRONGER AS WELL...RESULTING IN THE CURRENT RAINFALL TIMING FOR TUESDAY NIGHT/WEDNESDAY STILL LOOKING OK. GUIDANCE TEMPERATURES LOOK CLOSE AND REASONABLE FOR THE MOST PART... THOUGH HAVE SIDED WITH THE WARMER FWC VALUES FOR WEDNESDAY GIVEN THE STRENGTH OF THE WAA AHEAD OF THE NEXT SYSTEM. TONIGHT...FORCING FROM UPPER WAVE...LFQ OF A 120 KNOT UPPER JET AND ASSOCIATED SURFACE TROF WILL EXIT THE REGION TO THE EAST THIS EVENING. THE COLD POOL ALOFT (-22C AT 500 MB ACROSS THE U.P.) WILL DEPART WITH THESE FEATURES AS WELL. THE LOSS OF THESE FEATURES AND DIURNAL HEATING WILL ALLOW THE SHOWERS AND THUNDERSTORMS ACROSS THE REGION TO END THIS EVENING. WEAK RIDGING AND DRYING WILL BUILD IN ACROSS THE REGION BEHIND THE DEPARTING SYSTEM...WILL SKIES GRADUALLY BECOMING PARTLY CLOUDY. TUESDAY...WEAK UPPER RIDGING AND SURFACE HIGH PRESSURE BUILD INTO THE REGION...PROVIDING DRY CONDITIONS AND PARTLY SUNNY SKIES. TUESDAY NIGHT AND WEDNESDAY...NEXT SYSTEM BEGINS MOVE INTO THE REGION TUESDAY NIGHT. THE DYNAMICS WITH THE WAVE AND THE ASSOCIATED SURFACE REFLECTION WILL HOLD OFF UNTIL DURING THE DAY ON WEDNESDAY. HOWEVER...THE ISENTROPIC LIFT AHEAD OF THE WAVE (PER 300K SURFACE) IS QUITE GOOD OVERNIGHT TUESDAY. CONDENSATION PRESSURE DEFICITS DROP TO 30 MB OR LESS ACROSS EASTERN UPPER AND FAR NORTHERN LOWER BY 12Z WEDNESDAY. HAVE BUMPED UP PRECIPITATION CHANCES TO LIKELY ACROSS THIS AREA AS A RESULT. OTHERWISE...THE UPPER WAVE AND SURFACE REFLECTION MOVE INTO EASTERN CANADA DURING THE DAY WEDNESDAY... SWINGING A COLD FRONT ACROSS THE FORECAST AREA. HAVE GONE WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS AREAWIDE TO COVER WHAT DEVELOPS ALONG AND AHEAD OF THE FRONT. WEDNESDAY NIGHT AND THURSDAY...UPPER RIDGING AND SURFACE HIGH PRESSURE BUILD INTO THE REGION IN THE WAKE OF THE FRONT. THIS WILL PROVIDE THE REGION WITH DRY ALBEIT COOL CONDITIONS (WITH NORTHWEST FLOW ALOFT). EXTENDED DISCUSSION...MODELS CONTINUE TO BE IN DECENT AGREEMENT FOR THE WEEKEND. MODEST UPPER TROFFING WILL BE ACROSS EASTERN CANADA AND THE NORTHEAST UNITED STATES...WITH A NORTHWEST UPPER FLOW ACROSS THE GREAT LAKES. CANADIAN HIGH PRESSURE WILL BE WELL ESTABLISHED AT THE SURFACE OVER THE GREAT LAKES REGION DURING THIS TIME FRAME. THESE FACTORS WILL COMBINE TO BRING DRY BUT SLIGHTLY COOLER THAN NORMAL CONDITIONS TO THE REGION. FOR MONDAY...THE MODELS HINT AT BRINGING A STRONGER SHORTWAVE TOWARD THE REGION WITH AN ASSOCIATED SURFACE RESPONSE. HOWEVER...THIS IS THE SAME WAVE THAT HAD BEEN FORECAST FOR SUNDAY ON YESTERDAYS RUN AND IT DOES APPEAR TO BE QUITE A BIT WEAKER. SO...WILL KEEP MONDAY DRY AT THIS TIME WITH A WARM UP AND INCREASE IN CLOUDS AS WE GET ON THE BACK SIDE OF THE SURFACE HIGH. .APX...NONE. BAK
In the hours before
Special weather statement, Sep 10, 11:20 AM EDT, 5 hours 47 minutes before
MIZ008-015>036-041-042-110100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1120 AM EDT MON SEP 10 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN AND PARTS OF NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY EVENING... * THREAT AREA...ALL OF EASTERN UPPER MICHIGAN...AND NORTHERN LOWER MICHIGAN NORTH OF M-32...ESPECIALLY IN EMMET...CHEBOYGAN AND PRESQUE ISLE COUNTIES. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. * SEVERE WEATHER THREAT...ISOLATED THUNDERSTORMS PRODUCING WIND GUSTS 60 TO 70 MPH AND HAIL TO 1 INCH IN DIAMETER. * TIME OF SEVERE WEATHER THREAT...NOON UNTIL 9 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. ROWLEY
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 3:24 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 36 min |
| Sep 10, 5:43 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 32 min |
| Sep 10, 5:50 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 20 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.